Alabama, 2017Flash Flooding and Flooding in Alabama, January 22 to 23, 2017
January 22 to 23, 2017 · NWS HUN · 7 events in 3 counties and zones
Strong, sub-severe thunderstorms produced minor tree damage and heavy rainfall. Rainfall totals of 2-5 were reported, causing flooding issues.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, sub-severe thunderstorms produced minor tree damage and heavy rainfall. Rainfall totals of 2-5 were reported, causing flooding issues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 22, 2:03 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Jan 22, 2:03 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
203 PM CST Sun Jan 22 2017
.NEAR TERM...(Tonight)
Issued at 203 PM CST Sun Jan 22 2017
Rapidly deepening surface low was located near Clanton, Alabama early
this afternoon with sub 990 millibar pressures now noted in central
Alabama. Pressures have been dropping steadily all day across north
Alabama with a 10 mb drop noted since late last evening.
Regional radars show a well defined MCV/QLCS structure on the
east/northeast flank of this low from near BHM to Troy. Rather
interesting semi-cellular structures were located within this line
and will need to be monitored as they progress further north this
afternoon/evening. Further to the west, a broad expanse of
light/moderate rainfall was located in the comma head region of the
system. This entire complex was pinwheeling slowly to the north
toward the Tennessee Valley.
Main questions for tonight will be precipitation amounts and
convective potential. Have included isolated thunderstorms through
this evening east of I-65 where some modest MLCAPE is noted and
ascent will be maximized. Also enhanced QPF in this area slightly.
Overall, additional rainfall of 3/4 of inch to perhaps locally 2
inches may push the Paint Rock to near flood but not expecting
widespread issues.
Precipitation should begin to wind down after 08-09z as surface low
rotates into northeast Georgia. Gradient will tighten significantly
however, and after coordination with surrounding WFOs, have issued a
wind advisory beginning at 09z.
.SHORT TERM...(Monday through Tuesday)
Issued at 203 PM CST Sun Jan 22 2017
Be sure to double up on the hair spray on Monday as those winds will
be cranking, especially through midday. The high resolution guidance
indicates a 10 millibar surface gradient from west/east across the
state and 925 millibar winds approaching 50 knots. This will likely
equate to gusts of 40 mph, perhaps higher over elevated areas. We may
see some light rain/showers linger in the eastern counties through
midday and included the PoPs from the blended suite of guidance. Also
held the clouds in through early afternoon based on a rather stout
low level inversion in place.
Surface high builds across the region Monday night with temperatures
dropping down into the 30s for the first time in over 10 days. We
should see a rather nice warmup on Tuesday with a quick transition to
return flow by the afternoon.
.LONG TERM...(Wednesday through Sunday)
Issued at 203 PM CST Sun Jan 22 2017
At the start of this period (Wednesday and Wednesday night), a
passing upper level system mainly south of the region, in a zonal
predominate cyclonic flow south of an upper low, will bring rain
chances back to the Tennessee Valley for the mid week. Decent amount
of upglide in the 290-295K region should result in mostly light and
stratiform type rain. This rain will come to an end during Wed night,
as a cold front pushes across the forecast area. High temperatures in
the low/mid 60s on Wednesday will be the last of a warm trend for a
while, as cooler air will filter in for the latter half of the week
and upcoming weekend.
We are currently in the midst of the 3rd longest stretch in January
of above freezing temperatures. This will be coming to an abrupt end,
as temperatures for the latter week and beyond will cool close to,
or below seasonable norms (around 52/32 by the upcoming weekend). As
noted above, highs on Thursday will struggle into the mid/upper 40s.
This cooler trend thanks to a continuing northwest flow and lower
heights/thickness values --- this is despite partly to mostly sunny
skies. Night-time lows Thursday and Friday night will cool to around
freezing both nights, and likely below freezing for the weekend.
Conditions appears will be dry into early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1100 AM CST Sun Jan 22 2017
Strong mid latitude system continues to impact the southeast United
State and will be the primary factor in our weather through the next
24 to 36 hours. The strengthening surface low will track across
northeast Alabama this evening and into the Appalachians on Monday.
This will bring substantial wrap around precipitation across both
terminal sites this evening through the tonight period along with a
gradual veering of the winds to the northwest. Although conditions
are somewhat favorable for thunderstorms during the late aftn/early
evening period have held off on including in TAFs due to uncertainty.
Ceilings will remain quite low and have opted for lower MVFR to IFR
for much of the period. Also of note, the intense pressure gradient
associated with the lower pressure system will bring strong wind
gusts across the terminals overnight into Monday.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 3 AM to 6 PM CST Monday for ALZ001>010-016.
TN...Wind Advisory from 3 AM to 6 PM CST Monday for TNZ076-096-097.
&&
NEAR TERM...15
SHORT TERM...15
LONG TERM...RSB
AVIATION...15
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 22, 11:18 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1118 AM CST SUN JAN 22 2017
ALZ001>010-016-TNZ076-096-097-231030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1118 AM CST SUN JAN 22 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL RETURN LATER THIS AFTERNOON AND
EVENING. THE PRIMARY THREATS WITH THE STRONGER STORMS WILL BE HEAVY
RAINFALL, WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN EXPECTED, AND
LOCALLY HIGHER AMOUNTS POSSIBLE. THIS COULD CAUSE LOCALIZED FLOODING
COMBINED WITH RECENT RAINFALL.
A FEW STRONGER STORMS WILL STILL BE CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WINDS. HOWEVER, THE OVERALL SEVERE WEATHER THREAT WILL BE
LOWER TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
WINDY CONDITIONS ARE EXPECTED MONDAY MORNING IN THE WAKE OF THE
DEPARTING STORM SYSTEM. WIDESPREAD WIND GUSTS OF 35 TO 40 MPH ARE
EXPECTED, AND RIDGETOP GUSTS COULD EXCEED 40 MPH. PLEASE CONSULT THE
WIND ADVISORY THAT IS IN EFFECT FROM 3 AM CST MONDAY THROUGH 6 PM
CST MONDAY EVENING FOR MORE INFORMATION.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jan 22, 2:15 PM CST, 1 hour before
Special Weather Statement
National Weather Service Huntsville AL
215 PM CST SUN JAN 22 2017
ALZ009-TNZ097-222045-
Jackson AL-Franklin TN-
215 PM CST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JACKSON AND
SOUTHEASTERN FRANKLIN COUNTIES UNTIL 245 PM CST...
At 214 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Stevenson, or 10 miles west of Bridgeport, moving
northwest at 15 mph.
Winds in excess of 30 mph...very heavy rainfall...and frequent
lightning will be possible with this storm.
Locations impacted include...
Anderson, Orme, Bass, Russell Cave National Monument and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3495 8577 3489 8595 3506 8611 3515 8587
3511 8586 3499 8586 3499 8578
TIME...MOT...LOC 2014Z 156DEG 13KT 3498 8590
SL.77Event by event
4 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Cullman
- When
- January 22, 3:15 PM CST
- Where
- Cullman County, 1.14 mi W of Cullman
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.180, -86.850
One small tree and one large tree down near the intersection of Denson Ave and Beth St in Cullman.
Flash Flood, Cullman
- When
- January 22, 4:29 PM CST to 5:29 PM CST
- Where
- Cullman County, 1.38 mi S of Brooklyn to 1.35 mi S of Brooklyn
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.200, -86.620
Flash flooding reported along CR 1711 at Mud Creek.
Flood, Madison
- When
- January 22, 6:45 PM CST to January 23, 12:00 AM CST
- Where
- Madison County, 1.9 mi ESE of Huntsville Park to 1.96 mi ESE of Huntsville Park
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.693, -86.588
Estimated three feet of water coming out of Pinhool Creek at the intersection of Jaycee Way and Airport Road. Water reported not to be flowing over the intersection, though Huntsville PD is blocking off the road at this time.
Flood, Dekalb
- When
- January 22, 9:45 PM CST to January 23, 12:00 AM CST
- Where
- Dekalb County, 0.69 mi S of Skirum
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.310, -85.970
Bridge on County Road 191 just northeast of Crossville reported to nearly be underwater. Bridge is near a low water crossing and there is about two inches of water covering other parts of the road.
Flash Flood, Dekalb
- When
- January 22, 10:00 PM CST to January 23, 3:00 AM CST
- Where
- Dekalb County, 3.16 mi ESE of Sylvania to 1.62 mi WSW of Stamp
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.550, -85.780
Two feet of flowing water reported on County Road 112 between AL Hwy 75 and County Road 27. The location is a low water crossing. The Road Department is en route to place barricades around the flowing water.
Flash Flood, Dekalb
- When
- January 22, 10:00 PM CST to January 23, 3:00 AM CST
- Where
- Dekalb County, Valley Head to 0.31 mi E of Valley Head
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.570, -85.630
Six inches of flowing water reported along Rock Ridge Road near the Big Wills Creek in Hammondville. Vehicles were able to drive through the water earlier, but may no longer be able to at this time.
Flash Flood, Dekalb
- When
- January 22, 10:00 PM CST to January 23, 3:00 AM CST
- Where
- Dekalb County, 1.33 mi ESE of Beaty Xrds to 1.55 mi SE of Beaty Xrds
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.690, -85.660
County Road 712 along Crow Creek near AL Hwy 117 in Ider beginning to wash out. Emergency Management and Road Department personnel are en route.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, January 22, 20171 death · $4,000 · 1 in hail · 16 events
- Coastal Flood and Damaging Winds in Florida, January 22 to 23, 20171 injured · $188,000 · 55 kt wind · 16 events
- Wildfire and Strong Wind in Texas, January 22, 2017$125,000 · 3 events
- Flash Flooding in Georgia, January 22 to 23, 2017$57,000 · 7 events
- Tornadoes and Hail in Georgia, January 22, 2017EF1 · 18 events
- Winter Storm and Heavy Snow in Idaho, January 22 to 24, 2017$45,000 · 9 events
- Strong Wind in Texas, January 22, 20171 injured · $26,000 · 4 events
- Tornado and Damaging Winds in Georgia, January 22, 2017EF1 · 3 events
- Flash Flood and Debris Flows in California, January 22 to 23, 2017$160 · 69 kt wind · 24 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 22 to 23, 201752 kt wind · 17 events
- Avalanche and Heavy Snow in Arizona, January 22 to 25, 201713 events
- Winter Storm in Wyoming, January 22 to 25, 201713 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676871, 676879, 676915, 676917, 676907, 676911, 676912.